Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 11, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 27, 2014, 1:20 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2014, 1:20 PM PDT (20:20 UTC)
- Expired
- Jul 27, 2014, 4:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 84 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
639 WGUS56 KSGX 272020 FFWSGX CAC071-272315- /O.NEW.KSGX.FF.W.0011.140727T2020Z-140727T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 120 PM PDT SUN JUL 27 2014 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA... * UNTIL 415 PM PDT * AT 113 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM NEAR BIG BEAR CITY...OR 18 MILES NORTHEAST OF YUCAIPA...WHICH WILL LIKELY PRODUCE FLASH FLOODING. THE THUNDERSTORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG BEAR LAKE AND ONYX PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3436 11707 3439 11669 3411 11663 3410 11702 $$ HARRISON
2 follow-up statements
744 WGUS76 KSGX 272108 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 208 PM PDT SUN JUL 27 2014 CAC071-272315- /O.CON.KSGX.FF.W.0011.000000T0000Z-140727T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 208 PM PDT SUN JUL 27 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM PDT FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... AT 200 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS AND HEAVY SHOWERS OVER THE BIG BEAR AREA HAVE WEAKENED. HOWEVER...NEW STORMS MAY DEVELOP...AND RUN-OFF FROM EARLIER HEAVY RAINFALL IS LIKELY STILL OCCURRING. THUS...THE FLASH FLOOD WARNING REMAINS IN EFFECT. BIG BEAR CITY REPORTED 0.72 INCHES OF RAINFALL OVER THE PAST HOUR FROM THE EARLIER HEAVY RAIN. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG BEAR LAKE...BIG BEAR CITY AND ONYX PEAK. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3436 11707 3439 11669 3411 11663 3410 11702 $$ HARRISON
279 WGUS76 KSGX 272306 FFSSGX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 406 PM PDT SUN JUL 27 2014 CAC071-272316- /O.EXP.KSGX.FF.W.0011.000000T0000Z-140727T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SAN BERNARDINO CA- 406 PM PDT SUN JUL 27 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 PM PDT FOR SOUTH CENTRAL SAN BERNARDINO COUNTY... HEAVY RAINS HAVE ENDED IN THE BIG BEAR AREA...AND SO THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM. LAT...LON 3436 11707 3439 11669 3411 11663 3410 11702 $$ HARRISON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:22 AM PDT, 3 hours 58 minutes earlier.
Area forecast discussion, Jul 27, 9:22 AM PDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 922 AM PDT SUN JUL 27 2014 .SYNOPSIS... MONSOONAL MOISTURE BEING TRANSPORTED ACROSS THE AREA WILL CONTINUE THE POSSIBILITY OF THUNDERSTORMS THROUGH MONDAY...MAINLY OVER THE MOUNTAINS AND DESERTS. HIGH PRESSURE BUILDING OVER THE REGION THIS WEEK WILL ELIMINATE THE POSSIBILITY OF PRECIPITATION...AND CREATE NEAR SEASONAL HIGH TEMPERATURES. THE HIGH WILL ALSO CREATE A SHALLOWER MARINE LAYER THROUGHOUT THE WEEK...WITH NIGHT AND MORNING LOW CLOUDS AND FOG BEING RESTRICTED TO THE COAST. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... AT 900 AM...DOPPLER RADAR INDICATED A BROAD AREA OF WEAKENING THUNDERSTORMS OVER EASTERN IMPERIAL COUNTY...AND DEVELOPING SHOWERS AND THUNDERSTORMS OVER PORTIONS OF SAN DIEGO COUNTY. WATER VAPOR IMAGERY DISPLAYED BROAD UPPER-LEVEL HIGH PRESSURE STRETCHING FROM NORTHERN TEXAS TO NORTHERN ARIZONA. VISIBLE SATELLITE SHOWED MULTIPLE CLOUD LAYERS ACROSS THE CWA...WITH LOW CLOUDS ALONG THE COAST. THE 27/1200 UTC KNKX SOUNDING DISPLAYED WEAK UPPER-LEVEL INSTABILITY...WITH A PWAT OF 1.62 IN AND DRY AIR IN THE LOWER LEVELS. ISOLATED LIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS MORNING...MAINLY OVER PORTIONS OF SAN DIEGO COUNTY. STORM DEVELOPMENT THIS AFTERNOON IS FORECAST TO BE LIMITED TO THE MOUNTAINS...DESERTS AND FAR INLAND VALLEYS. GUSTY AND ERRATIC WINDS MAY DEVELOP FROM THUNDERSTORMS...ALONG WITH BRIEF HEAVY DOWNPOURS AND REDUCED VISIBILITY. STRONGEST STORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS AND DESERTS. A WEAK UPPER-LEVEL DISTURBANCE NEAR CENTRAL BAJA WILL MOVE NORTH OVER THE CWA THIS EVENING INTO TONIGHT. MONSOONAL MOISTURE OVER THE AREA...COMBINED WITH SUFFICIENT INSTABILITY FROM THIS DISTURBANCE...WILL CONTINUE THE THREAT OF THUNDERSTORMS OVERNIGHT TONIGHT. MOISTURE AND DIURNAL HEATING WILL CREATE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS AGAIN MONDAY AFTERNOON. THE AFOREMENTIONED UPPER-LEVEL HIGH WILL TRAVERSE WESTWARD TOWARDS SW CA BY TUESDAY...AND HELP TRANSPORT DRIER AIR INTO THE REGION. SOME CUMULUS BUILD-UPS WILL BE POSSIBLE OVER THE RIDGE TOPS TUESDAY WITH LINGERING MOISTURE...BUT IS NOT EXPECTED TO BE ENOUGH FOR THUNDERSTORM DEVELOPMENT. THE HIGH WILL CREATE A MORE SHALLOW MARINE LAYER BY THE END OF THE WEEK...AND MODERATE TEMPERATURES TO NEAR NORMAL. THE HIGH WILL EVENTUALLY SHIFT SLIGHTLY EAST BY NEXT WEEKEND. THIS IS WHERE THE 27/0600 GFS AND 27/0000 ECMWF DIFFER AS THEY BOTH RETURN SOME MONSOONAL MOISTURE TO THE AREA...BUT TIMING AND AMOUNTS VARY BETWEEN THE MODELS. && .AVIATION... 271500Z...COASTS/VALLEYS...PATCHY LOW CLOUDS THIS MORNING WITHIN ABOUT 10 SM OF THE COAST. PERIODS OF CIGS 900-1300 FT MSL AT THE COASTAL AIRPORTS...BECOMING SCT AFT 16Z. BKN-OVC CIGS 1000-1500 FT MSL AT THE COASTAL AIRPORTS AGAIN AFTER 28/08Z. CONFIDENCE IN THE TIMING IS LOW TO MODERATE. OTHERWISE...SCT-BKN CLOUDS ABOVE 10000 FEET WITH ISOLATED LIGHT SHOWERS THROUGH THIS EVENING. MOUNTAINS/DESERTS...CHANCE OF THUNDERSTORMS WITH BASES AROUND 8000 FT MSL AND LAYERS TO 35000 FT LATE THIS MORNING INTO THIS EVENING. THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...SMALL HAIL...ALONG WITH GUSTY AND ERRATIC WINDS. && .MARINE... 9 AM PDT...ISOLATED LIGHT SHOWERS OVER THE COASTAL WATERS TODAY. NO HAZARDOUS MARINE WEATHER MONDAY THROUGH THURSDAY. && .SKYWARN... SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...JJT AVIATION/MARINE...PG
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:00 AM PDT | Areal Flood Advisory | SGX | San Diego | 3 hr |
| Jul 27, 2:30 PM PDT | Special Weather Statement | SGX | 60 min | |
| Jul 27, 2:52 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Jul 27, 3:38 PM PDT | Special Weather Statement | SGX | 67 min |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.